Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 23, NWS Wichita, KS

May 15, 2009Reno County, Sedgwick County, Kansas

NWS Wichita, KS issued this tornado warning at May 15, 2009, 4:49 PM CDT for Reno County, Sedgwick County, Kansas. It was in force for 41 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2009, 4:49 PM CDT (21:49 UTC)
Expired
May 15, 2009, 5:30 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 31 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 4:50 PM CDTFUNNEL CLOUDCheney Lake, KSKWCH
May 15, 4:57 PM CDTFUNNEL CLOUDCheney Lake, KSDEPUTY REPORTS A FUNNEL CLOUD RIGHT OVER CHENEY LAKE.
May 15, 4:58 PM CDTFUNNEL CLOUD2 W Andale, KS53RD STREET.
May 15, 4:59 PM CDTFUNNEL CLOUD2 Sw Andale, KSTWO FUNNEL CLOUDS HAVE BEEN OBSERVED AND HAVE DISSIPATED.
May 15, 5:00 PM CDTFUNNEL CLOUDCheney Lake, KS
May 15, 5:10 PM CDTFUNNEL CLOUD2 Nw Garden Plain, KSKWCH, TWO BRIEF FUNNEL CLOUDS.
May 15, 5:31 PM CDTFUNNEL CLOUD2 W Goddard, KSKWCH, 21 AND 199 STREET.
May 15, 5:31 PM CDTHAIL 11 S Andale, KS
May 15, 5:37 PM CDTFUNNEL CLOUD1 Ne Garden Plain, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KICT 152149
TORICT
KSC155-173-152230-
/O.NEW.KICT.TO.W.0023.090515T2149Z-090515T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 530 PM CDT.

* AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
  DANGEROUS STORM WAS LOCATED NEAR CHENEY LAKE...OR 20 MILES
  NORTHEAST OF KINGMAN...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANDALE...COLWICH...GARDEN PLAIN...CHENEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY STRUCTURE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3765 9780 3772 9780 3772 9788 3782 9798
      3792 9786 3776 9747 3755 9770
TIME...MOT...LOC 2149Z 310DEG 18KT 3779 9780

$$

BILLINGS
1 follow-up statement
000 
WWUS53 KICT 152202
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT FRI MAY 15 2009

KSC155-173-152230-
/O.CON.KICT.TO.W.0023.000000T0000Z-090515T2230Z/
RENO KS-SEDGWICK KS-
502 PM CDT FRI MAY 15 2009

...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN SEDGWICK AND
SOUTHEASTERN RENO COUNTIES UNTIL 530 PM CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
DANGEROUS STORM WAS LOCATED NEAR CHENEY LAKE...OR 22 MILES EAST OF
KINGMAN...MOVING SOUTHEAST AT 25 MPH.

THE DANGEROUS STORM WILL BE...
  6 MILES SOUTHWEST OF ANDALE BY 510 PM CDT.
  NEAR GODDARD BY 525 PM CDT.

THIS DANGEROUS STORM WILL ALSO AFFECT CHENEY LAKE AND GARDEN PLAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3765 9780 3772 9780 3772 9788 3782 9798
      3792 9786 3776 9747 3755 9770
TIME...MOT...LOC 2202Z 309DEG 21KT 3775 9773

$$

LAWSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 15, 3:12 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 15, 3:12 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT FRI MAY 15 2009

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES FOR
SEVERE CONVECTION LATE THIS AFTERNOON AND THIS EVENING AND FLOOD
POTENTIAL IN SOUTH CENTRAL AND SOUTHEAST KANSAS.

LATE THIS AFTERNOON AND TONIGHT:
LATEST RADAR LOOP WAS SHOWING THE COLD FRONT EXTENDING FROM NEAR
SALINA TO NEAR LYONS. WE ARE STARTING TO SEE SOME CONVECTIVE CELLS
STARTING TO DEVELOP ALONG AND AHEAD OF THIS FRONT IN NORTHEAST
KANSAS. LATEST LAPS DATA WAS SHOWING VERY LITTLE CAP OVER THAT
REGION. THEREFORE...I WOULD NOT BE SURPRISED TO SEE THE CONVECTION
BECOME MORE WIDESPREAD ACROSS THIS REGION DURING THE NEXT HOUR OR SO
AND BUILD SOUTHWEST BETWEEN 21 AND 00Z. SHEAR PROFILES DO NOT LOOK
TO BE ALL THAT IMPRESSIVE AT THIS POINT ESPECIALLY OVER SOUTH
CENTRAL KANSAS WHERE THE LOW LEVEL FLOW HAS VEERED OUT AHEAD OF THE
FRONT. SOUTHEAST KANSAS ON THE OTHER HAND IS SHOWING A LITTLE BETTER
0-3KM SHEAR OF 30KTS WITH MINIMAL 3-6KM SHEAR. THIS MAY FAVOR MORE
LINEAR CELLS. HOWEVER...WE HAVE A LOT OF INSTABILITY IN PLACE WITH
MIXED LAYER CAPES AROUND 4000J/KG AND 0-3KM CAPES BETWEEN 100 AND
200 J/KG. THIS MAY FAVOR A COUPLE OF DISCRETE SUPERCELLS WITH AN
ISOLATED TORNADO THREAT. MEANWHILE...SOUTH CENTRAL KANSAS MAY HAVE A
POTENTIAL FOR MORE LANDSPOUT TORNADOES ON THE BOUNDARY DUE TO
LIMITED SHEAR AND GOOD 0-3KM CAPE.

THIS CONVECTION SHOULD GRADUALLY SHOULD SHIFT SOUTHEAST DURING THE
EARLY EVENING AS THE POTENTIAL VORTICITY ANOMALY MOVES ACROSS WITH
THE SOME INFLUENCE FROM THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL
JET. THIS WILL YIELD TO VERY HEAVY RAINFALL WITH THE POTENTIAL FOR
FLOODING AS WELL. AS A RESULT...WE WENT AHEAD AND ISSUED A FLOOD
WATCH FOR AREAS MAINLY SOUTHEAST OF A COTTONWOOD FALLS TO ANTHONY
LINE. THIS WATCH WILL BE IN EFFECT UNTIL 06Z.

OVERNIGHT:
WOULD EXPECT MOST OF THE RAINFALL TO BE SOUTHEAST OF THE AREA AFTER
MIDNIGHT WITH SKIES CLEARING OUT TOWARDS DAYBREAK.

SATURDAY-FRIDAY:
ANOTHER WEAK POTENTIAL VORTICITY ANOMALY IS EXPECTED TO MOVE THROUGH
THE AREA ON SATURDAY. HOWEVER...THERE WILL BE LIMITED MOISTURE IN
PLACE WITH SURFACE HIGH PRESSURE MOVING INTO THE AREA. AS A
RESULT...WE PLAN ON KEEPING THINGS DRY. DURING THE REMAINDER OF THE
PERIOD...THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING OVER
THE REGION WHICH WILL ALLOW FOR DRY AND WARM CONDITIONS TO PREVAIL
DURING THE REMAINDER OF THE PERIOD.

COX

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE ARE SEVERAL SURFACE BOUNDARIES ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS...WITH THE MAIN COLD FRONT MOVING INTO KRSL IN THE
NEXT HOUR OR SO AND MOVING SOUTHEAST THROUGH THE AFTERNOON AND
EVENING. THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON ALONG THE
FRONT. CONFIDENCE IS HIGH THAT KHUT...KICT AND KCNU WILL BE
AFFECTED BY THESE STORMS...HOWEVER NOT AS CERTAIN THAT
THUNDERSTORMS WILL AFFECT KSLN SO WILL LEAVE MENTION OUT OF THE
FORECAST FOR NOW. BEHIND THE THUNDERSTORMS...VFR CONDITIONS ARE
EXPECTED THROUGH THE REMAINDER OF THE TAF PERIOD.

SCHRECK

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  68  44  73 /  80  10   0   0
HUTCHINSON      53  68  42  74 /  30  10   0   0
NEWTON          53  67  43  73 /  60  10   0   0
ELDORADO        54  67  43  73 /  80  10   0   0
WINFIELD-KWLD   55  68  44  74 /  80  10   0   0
RUSSELL         48  68  39  75 /  10  10   0   0
GREAT BEND      49  68  40  75 /  10  10   0   0
SALINA          50  68  40  75 /  10  10   0   0
MCPHERSON       51  68  41  74 /  30  10   0   0
COFFEYVILLE     59  68  44  72 /  80  10   0   0
CHANUTE         57  67  43  72 /  80  10   0   0
IOLA            56  67  43  72 /  80  10   0   0
PARSONS-KPPF    57  68  44  71 /  80  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR KSZ053-069>072-083-
091>096-098>100.

&&
Hazardous weather outlook, May 15, 5:12 AM CDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
512 AM CDT FRI MAY 15 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
512 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON...ALONG A
SOUTHWARD MOVING COLD FRONT. THESE STORMS WILL BE CAPABLE OF HAIL
TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. A FEW SIGNIFICANT
SEVERE REPORTS ARE POSSIBLE IN SOUTH CENTRAL KANSAS...INCLUDING HAIL TO
BASEBALL SIZE...WIND GUSTS TO 80 MPH AND A TORNADO OR TWO. THE
STORMS MAY FORM INTO A SQUALL LINE TOWARD EVENING...WITH THIS
ACTIVITY MOVING THROUGH THE REMAINDER OF SOUTHEASTERN KANSAS.
DAMAGING WINDS...HAIL...AND LOCALIZED FLOODING CAN BE EXPECTED
WITH THE LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SMALL CHANCE FOR LINGERING THUNDERSTORMS IN EXTREME
SOUTHEAST KANSAS SATURDAY MORNING. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED FROM SATURDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND
EVENING...SOUTHEAST OF A SALINA TO GREAT BEND LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Local storm report, May 15, 4:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             1 SW YODER              37.93N 97.88W
05/15/2009  E0.88 INCH       RENO               KS   EMERGENCY MNGR

&&

LFW
Local storm report, May 15, 4:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             9 S HUTCHINSON          37.94N 97.91W
05/15/2009  E0.88 INCH       RENO               KS   BROADCAST MEDIA

            KSN WEATHER LAB.

&&

LFW
Local storm report, May 15, 4:39 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             KINGMAN                 37.65N 98.11W
05/15/2009  E0.75 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

SCHRECK
Local storm report, May 15, 4:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             2 N HAVEN               37.93N 97.78W
05/15/2009  E1.00 INCH       RENO               KS   TRAINED SPOTTER

&&

LFW
Special weather statement, May 15, 4:45 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CDT FRI MAY 15 2009

KSZ082-152215-
KINGMAN-
445 PM CDT FRI MAY 15 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN COUNTY...

AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF ZENDA...OR 14 MILES SOUTHWEST
OF KINGMAN...AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS
Local storm report, May 15, 4:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             4 SW HAVEN              37.85N 97.83W
05/15/2009  E0.75 INCH       RENO               KS   TRAINED SPOTTER

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:29 PM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 9 more8 hr
May 15, 3:33 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice57 min
May 15, 4:07 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, McPherson, Marion, Reno38 min
May 15, 4:43 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick47 min
May 15, 4:52 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Sedgwick53 min
May 15, 5:28 PM CDTTornado WarningICTSedgwick47 min
May 15, 5:30 PM CDTSevere Thunderstorm WarningICTHarper, Kingman60 min
May 15, 5:48 PM CDTTornado WarningICTHarper, Kingman, Sumner42 min
May 15, 6:12 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick, Sumner48 min
May 15, 6:18 PM CDTTornado WarningICTSumner42 min
May 15, 6:24 PM CDTSevere Thunderstorm WarningICTHarper, Sumner66 min
May 15, 6:25 PM CDTAreal Flood WarningICTSedgwick4 hr
May 15, 6:48 PM CDTSevere Thunderstorm WarningICTSumner31 min

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.